Nevada, 2004

Heavy Snow in Nevada, February 6 to 7, 2004

February 6 to 7, 2004 · NWS REV · 1 event in 1 county or zone

Fast-moving winter storm system brought snow to the Sierra Nevada. ) 5 inchesDiamond Peak Ski Resort 4-6 inchesMt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Fast-moving winter storm system brought snow to the Sierra Nevada. Up to a foot of snow fell in the higher elevations of the Sierra.Storm total snowfall amounts:2 N Incline Village (7600 ft.) 5 inchesDiamond Peak Ski Resort 4-6 inchesMt. Rose Ski Resort 5-8 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 6, 3:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 6, 3:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PST FRI FEB 6 2004

.SHORT TERM...
POSITIVE TILT TROUGH APPROACHING THE WEST COAST WITH POTENT JET
ENERGY ROUNDING THE BASE CONTINUES TO MAKE PROGRESS TO THE
SOUTHEAST. WHILE MAIN VORTICITY CENTER IS EXPECTED TO TRACK JUST
INLAND NEAR THE CA COAST A SECONDARY VORTICITY CENTER IS EXPECTED TO
BE NEAR RENO BY 09Z. THE GFS AND MESO ETA ARE ONLY ABOUT 3 HOURS
APART IN TIMING WHICH WOULD FAVOR ONSET OF PRECIP IN NE CA AND THE
SIERRA CREST WEST OF LAKE TAHOE SHORTLY AFTER 00Z WITH THE MOISTURE
ONSET IN THE RENO AREA BETWEEN 06Z AND 08Z. THIS EVENT WILL BE OF
SHORT DURATION BUT MODERATE TO HEAVY INTENSITY AS MAXIMUM SNOWFALL
RATES COULD REACH 2 INCHES PER HOUR IN THE MOUNTAINS AND 1 INCH PER
HOUR IN THE VALLEYS. MARGINAL SNOW ADVISORY CRITERIA COULD BE MET IN
LASSEN AND TAHOE ZONES WITH IMPACT ON TRAVEL ALSO A CONCERN FOR A
FEW HOURS EVEN IF TOTAL SNOW AMOUNTS FALL SHORT OF ADVISORY CRITERIA.
DUE TO THIS POTENTIAL FOR HEAVY SNOWFALL RATES...AN ADVISORY WILL BE
ISSUED FOR LASSEN AND TAHOE ONLY UNTIL EARLY MORNING. ACTIVITY
SHOULD TAPER TO SCATTERED SNOW SHOWERS BY MIDNIGHT IN THE NORTHERN
ZONES AND OVER MOST OF THE REGION EXCEPT THE SOUTHEAST ZONES BY 12Z.
ISOLATED SNOW SHOWERS WILL REMAIN ON SATURDAY WITH CYCLONIC FLOW
BEHIND THE TROUGH PASSAGE. RIDGE WIND GUSTS COULD REACH 60 MPH FOR A
FEW HOURS BEFORE THE TROUGH PASSES THROUGH.

DRY AND COOL WEATHER WILL PREVAIL SUNDAY AND MONDAY WITH NORTH FLOW
ALOFT AND GUSTY EAST WINDS AT NIGHT ALONG THE SIERRA CREST.
STRENGTENING INVERSION WILL ALLOW HIGHER ELEVATION TEMPS TO RISE AT
A FASTER RATE COMPARED TO THE LOWER VALLEYS. MJD

.LONG TERM...TUESDAY THROUGH FRIDAY...
ECMWF AND GFS DEPICT LARGE 500MB HEIGHT RISES OVER THE GREAT
BASIN AND WESTERN U.S. THROUGH THE PERIOD AS A DEEP TROF DIGS ALONG
THE ALEUTIAN ISLANDS.  THE RIDGE MAY BEGIN TO BREAK DOWN TOWARD DAY
7 BUT MODELS HAVE TIMING ISSUES AS TO WHEN THIS MIGHT OCCUR.  SO
WILL CONTINUE TO ADVERTISE ABOVE NORMAL TEMPERATURES...LIGHT WINDS
AND DRY WEATHER THROUGH THE PERIOD.  SG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY THROUGH 4 AM ZONE 2
CA...SNOW ADVISORY THROUGH 1 AM ZONE 71
     SNOW ADVISORY THROUGH 4 AM ZONE 72

&&
Hazardous weather outlook, Feb 6, 6:30 AM PST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
630 AM PST FRI FEB 06 2004

CAZ070>073-NVZ001>005-071500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
630 AM PST FRI FEB 06 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK
PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA TONIGHT INTO
SATURDAY MORNING WITH LIGHT SNOW ACCUMULATIONS IN THE HIGHER
ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
February 6, 7:00 PM PST to February 7, 7:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431351.